Background: Prolonged administration of benzodiazepines and/or opioids to children in a pediatric intensive care unit (PICU) may induce physiological dependence and withdrawal symptoms. Objective: We reviewed the literature for relevant contributions on the nature of these withdrawal symptoms and on availability of valid scoring systems to assess the extent of symptoms. Methods: The databases PubMed, CINAHL, and Psychinfo (1980-June 2006) were searched using relevant key terms. Results: Symptoms of benzodiazepine and opioid withdrawal can be classified in two groups: central nervous system effects and autonomic dysfunction. However, symptoms of the two types show a large overlap for benzodiazepine and opioid withdrawal. Symptoms of gastrointestinal dysfunction in the PICU population have been described for opioid withdrawal only. Six assessment tools for withdrawal symptoms are used in children. Four of these have been validated for neonates only. Two instruments are available to specifically determine withdrawal symptoms in the PICU: the Sedation Withdrawal Score (SWS) and the Opioid Benzodiazepine Withdrawal Scale (OBWS). The OBWS is the only available assessment tool with prospective validation; however, the sensitivity is low. Conclusions: Withdrawal symptoms for benzodiazepines and opioids largely overlap. A sufficiently sensitive instrument for assessing withdrawal symptoms in PICU patients needs to be developed.

Additional Metadata
Keywords Benzodiazepines, Dependence, Opioids, Pediatric intensive care unit, Tolerance, Withdrawal symptoms
Persistent URL dx.doi.org/10.1007/s00134-007-0696-x, hdl.handle.net/1765/32655
Journal Intensive Care Medicine
Citation
Ista, E, van Dijk, M, Gamel, C, Tibboel, D, & de Hoog, M. (2007). Withdrawal symptoms in children after long-term administration of sedatives and/or analgesics: A literature review. "Assessment remains troublesome". Intensive Care Medicine (Vol. 33, pp. 1396–1406). doi:10.1007/s00134-007-0696-x